I have a confession to make.
I have been hiding from this blog. Not that you might have noticed because my postings have always been rather spotty ever since I started it, but those are the facts.
Thanks to a surgical complication, I spent most of 2008 seriously ill and dosed on half a dozen medications including high-level narcotics for pain. This ended with a total hysterectomy last September (once they finally figured out what was going on with me. I’m so irradiated I probably glow in the dark :D).
Why is this relevant?
Since the surgery and freedom from constant severe pain, I’ve been muzzy headed. Now I tried my darnedest to accept, having been sick for a year, that it might take up to that long before I was back to normal, but it hasn’t been fun. On the other hand, my levels of frustration and upset at this fact were just as vague even though the implications were to eliminate the ability to multitask and reduce me to almost no spontaneous creative energy. I’ve been "drifting" through everything, unable to remember consistently, and unable to get stressed and worried about it even as unnatural as that may seem.
This is why I’ve been ducking my "writing" blog. It’s not writer’s block, exactly. It’s more like writer’s haze. But either way, it has been worth more than my energy to talk about what’s going on here. Among other things, though I drag my characters through horror, they always come out of it. I believe in happy endings…or at least ones with the possibility of being better. So I couldn’t talk about this until I had something hopeful to say.
And here it is: hormones actually affect the ability to think. And not, as my dear friend Val said, only in a negative way despite the trend of teenagers and thought.
I’m only on day two of having a brain, so I can’t be totally conclusive, but here’s my pattern, and it certainly seems pattern-like.
After the surgery, I was put on a hormone patch (hormone replacement therapy is automatic for surgical menopause because your body isn’t ready for the transition).
That level was too low, shown by hot flashes and the need for too much sleep, so they upped the dose.
The new dose seemed to resolve the two main issues and left me to recover from the surgery and illness (which I credited with the slowly reducing memory issues and creative haze).
But the patch proved incompatible with an active live style, the glue failing to hold up to perspiration :p.
So I requested a pill. They put me on a lower dose because pills don’t have as many levels and you want to be on the lowest effective dose.
Now, with my recovered brain, I can see that my ability to cognate reduced back to the early surgical recovery days. I couldn’t even program, my typing speed dropped because I couldn’t think of what to type, my vocabulary reduced, my ability to spell went out the window, and I couldn’t find the energy to care about typos. (Fun as I’m preparing to teach an intensive class, eh?)
So when the sample was starting to run out, in a rare flash of inspiration, I asked my doc if the hormones can affect thought. She didn’t know for sure, but was willing to give me a higher dose to see. This dose is higher even than I was on the patch.
And I just wrote over 1k in about an hour on Coma Wedding!
You might think this is nothing much considering that I managed NaNo before, but first of all that was on the higher level patch and second of all it was a real struggle with rare flashes of creativity.
So, for those of you on hormone therapy for whatever reason, if you’re experiencing writer’s haze, you might ask to try a higher level…or add more soy to your diet depending.
I know there will still be aspects that I’ll have to adjust to, but it is so much easier now that I don’t have to fight through dense fog to articulate a single word. I noticed the effect on my writing most dramatically, but it impacted everything from coding to having a face-to-face conversation. While life sure was interesting, it was the Chinese curse interesting :p.
Who knows…you might see more posts about what I’m doing now that I’m past this :).